Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 80, NWS Phoenix, AZ

September 2, 2018Gila County, Pinal County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Sep 2, 2018, 1:17 AM MST for Gila County, Pinal County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2018, 1:17 AM MST (08:17 UTC)
Expired
Sep 2, 2018, 4:15 AM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

Counties Gila County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 60 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 8.3 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2018-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 744 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2018-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
744 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
2646 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

644 
WGUS55 KPSR 020817
FFWPSR
AZC007-021-021115-
/O.NEW.KPSR.FF.W.0080.180902T0817Z-180902T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
117 AM MST SUN SEP 2 2018

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Gila County in east central Arizona...
  Pinal County in southeastern Arizona...

* Until 415 AM MST.

* At 117 AM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Superior, Top Of The World, Boyce Thompson Arboretum and
  Top-Of-The-World.

* This includes the following highways...
  US Highway 60 between mile markers 221 and 236, and between mile
  markers 238 and 239.
  AZ Route 177 between mile markers 165 and 167.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3337 11092 3326 11091 3324 11119 3333 11120

$$

Rogers
3 follow-up statements
312 
WGUS75 KPSR 020913
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
213 AM MST SUN SEP 2 2018

AZC007-021-021115-
/O.CON.KPSR.FF.W.0080.000000T0000Z-180902T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-Pinal AZ-
213 AM MST SUN SEP 2 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 AM MST FOR
GILA AND PINAL COUNTIES...

At 212 AM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Over two inches of rain have already 
fallen. Flash flooding is expected to begin shortly.

Some locations that will experience flooding include...
Superior, Top Of The World, Boyce Thompson Arboretum and
Top-Of-The-World.

This includes the following highways...
US Highway 60 between mile markers 221 and 236, and between mile
markers 238 and 239.
AZ Route 177 between mile markers 165 and 167.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3337 11092 3326 11091 3324 11119 3333 11120

$$

Rogers
342 
WGUS75 KPSR 021024
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
324 AM MST SUN SEP 2 2018

AZC007-021-021115-
/O.CON.KPSR.FF.W.0080.000000T0000Z-180902T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-Pinal AZ-
324 AM MST SUN SEP 2 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 AM MST FOR
GILA AND PINAL COUNTIES...

At 323 AM MST, Doppler radar indicated light rain continuing across 
the warned area. Up to two inches of rain have already fallen. Flash 
flooding is expected to be ongoing.

Some locations that will experience flooding include...
Superior, Top Of The World, Boyce Thompson Arboretum and
Top-Of-The-World.

This includes the following highways...
US Highway 60 between mile markers 221 and 236, and between mile
markers 238 and 239.
AZ Route 177 between mile markers 165 and 167.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3337 11092 3326 11091 3324 11119 3333 11120

$$

Rogers
201 
WGUS75 KPSR 021105
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
405 AM MST SUN SEP 2 2018

AZC007-021-021115-
/O.EXP.KPSR.FF.W.0080.000000T0000Z-180902T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-Pinal AZ-
405 AM MST SUN SEP 2 2018

...THE FLASH FLOOD WARNING FOR GILA AND PINAL COUNTIES WILL EXPIRE AT
415 AM MST...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3337 11092 3326 11091 3324 11119 3333 11120

$$

Rogers

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 8:20 PM MST, 4 hours 57 minutes earlier.

Area forecast discussion, Sep 1, 8:20 PM MST, 4 hours 57 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
820 PM MST Sat Sep 1 2018

.SYNOPSIS...
Thunderstorm chances into early next week will be mostly limited to
higher terrain locations east of Phoenix. In fact, showers will be
more likely in the overnight and morning hours instead of afternoon
and evening. Into the middle of the week, storm chances will become
even more remote and focused over the highest mountain areas of
northern and eastern Arizona. High temperatures will hover slightly
below normal into early next week before warming a few degrees above
average during the latter half of the week.

&&

.DISCUSSION...
Deep cyclonic westerly flow persists over the SW Conus this evening
with one well defined shortwave ejecting through central New Mexico
and another notable wave digging into northern Arizona. This
configuration places the most favorable upper difluent regions
supportive of large scale ascent across NE Arizona/NW New Mexico and
southern New Mexico/northern Chihuahua while more prevalent
subsidence and drying was punching into SE California/western
Arizona. Once again this evening, 00Z regional soundings sampled a
favorably unstable environment through central Arizona with only
weakly capped 1000+ J/kg MLCape juxtaposed with steep lapse rates
and ample effective shear. Had stronger steering flow not deflected
storms and outflow boundaries away from lower elevations,
undoubtedly a far more convectively active evening would have
materialized.

Objective analysis and a preponderance of high resolution output
suggest a similar outcome tonight as experienced last night with
sufficient lift/theta-e advection creating saturation through a
region of steep lapse rates and ample MUCape. Analysis indicates the
best theta-e boundary and ascent structure will align somewhat south
and east through Gila/Graham counties tonight versus last night; and
have made some modest POP/cloud increases towards the eastern CWA.
And also similar to last night, thermodynamic profiles would also
support some marginally strong storms even into the overnight.

&&

.PREVIOUS DISCUSSION...
/151 PM MST Sat Sep 1 2018/
Sunday and Monday...
Temperatures aloft will be even a bit cooler tonight and during the
day Sunday than with the preceding wave. However, both the GFS and
NAM indicate drier air advancing eastward tonight - at least across
most of Maricopa and western Pinal Counties. This is supported by
the SREF mean MUCAPE forecasts. However, there is a lot of spread
amongst the members. There also appears to be less shear, but a lot
of spread in the solutions. CAMs depict best activity over southeast
AZ, but they also indicate the possibility of weaker showers over
the lower elevations of south-central AZ (including metro Phoenix)
for tonight into Sunday morning.

NAM, GFS, and GEFS depict renewed moistURE for south-central Arizona
(including the lower elevations) Sunday afternoon and overnight with
more southerly flow in the lower levels. Thus another opportunity
for mainly nocturnal precip. PoPs trend down for Monday afternoon as
warmer air aloft starts moving in - at least

Tuesday through Friday...
GFS, GEFS, and ECMWF indicate only very limited storm potential
the rest of the workweek due to drier air in place over our
forecast area (though not far away). Kept lingering slight chance
PoPs over the higher terrain of south-central AZ.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Little to no aviation impacts likely into Sunday afternoon with just
FEW-SCT mid and high clouds. Any shower/storm activity tonight
should remain even further east than last night, and have included
no mention in this TAF package through thunder is possible over
mountain areas well east of Phoenix. After a brief surge of SW winds
late this evening, an easterly component will settle in prior to
sunrise and likely be maintained longer into Sunday afternoon than
is usual.

Southeast California/Southwest Arizona including KIPL and KBLH:
No aviation impacts through Sunday afternoon under mostly clear
skies. Winds will follow a persistence pattern favoring a general
southern direction in the afternoon and evening, then become more
variable with a west or north push overnight.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Tuesday through Saturday:
Southwesterly flow aloft will bring much drier air to the region
next week for a break in Monsoon activity over most of the forecast
area, with the exception of a slight chance for thunderstorms over
the higher terrain north and east of Phoenix each day. That will
translate into minimum RH values of 10-15% on the lower deserts with
fair to good overnight recoveries. Wind patterns will be different
than recent weeks with southwest and west winds being prevalent
across the region for a large portion of each day.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.

&&

DISCUSSION...MO/Hernandez/AJ
AVIATION...MO
FIRE WEATHER...Percha

In the hours before

Special weather statement, Sep 1, 10:16 PM MST, 3 hours 1 minute before
Special Weather Statement
National Weather Service Phoenix AZ
1016 PM MST SAT SEP 1 2018

AZZ547-557-020600-
Mazatzal Mountains AZ-Rio Verde/Salt River AZ-
1016 PM MST SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND MARICOPA COUNTIES UNTIL
1100 PM MST...

At 1015 PM MST, Doppler radar was tracking a strong thunderstorm near
Round Valley, moving east at 15 mph.

Wind gusts up to 50 mph will be possible with this storm along with
small hail.

Locations impacted include...
Sunflower, Round Valley and Sycamore Creek.

This includes AZ Route 87 between mile markers 211 and 226.

LAT...LON 3376 11163 3390 11166 3400 11145 3378 11137
TIME...MOT...LOC 0515Z 254DEG 14KT 3382 11157

Wilson

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 10:16 PM MSTSpecial Weather StatementPSR44 min
Sep 2, 12:46 AM MSTAreal Flood AdvisoryPSRGila, Pinal3 hr
Sep 2, 4:03 PM MSTSpecial Weather StatementPSRMaricopa42 min
Sep 2, 4:30 PM MSTDust Storm AdvisoryPSRPinal90 min
Sep 2, 4:47 PM MSTSpecial Weather StatementPSRMaricopa43 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.